Follow
Share

My MIL was living in an AL and had symptoms of increase confusion, urinary frequency, poor appetite, dehydration and fever for more than a week before I visited and asked they get a stat order for a urine. Of course it was positive and she was given Cipro. for 5 days+ due to persistent symptoms. MIL started hallucinating and was taken to the hospital by ambulance for a 4 night stay with a subsequent transfer to a nursing home for physical and mental therapy. MIL's confusion has increased significantly and thinks my husband is my son and that her parents are alive. She doesn't know where she is and has huge memory loss sometimes minute to minute. I know a uti, hospitalization and NH stay can increase dementia/confusion, but I have never seen anything progress this rapidly.
Can any of you share your insight with me? I feel so bad and can't help but think the uti went undiscovered for longer than a week which has lead to the rapid decline in mentation. The hospital doctor indicated that Cipro can cause an increase in confusion. Have any of you had this experience with your elderly loved one? Any hope for improvement?

This question has been closed for answers. Ask a New Question.
Another thing to remember is that Cipro interacts with warfarin (coumadin) and causes an increase in the blood thinning effect so be on the look out for increased bleeding risk and make sure the patients PT/INR is checked.
Make sure her urine is rechecked after the Cipro finishes. hopefully she will regain some of her lost ground but so many moves usually take thier toll along with any illness and hospitalization..
Helpful Answer (0)
Report

lindek, stay on top of the bloodwork and nutrition. The memory unit may only be temporary, I think you still have hope for some recovery for her.
Helpful Answer (1)
Report

lindek, I have my fingers crossed that she'll return to a good-enough life when she settles in. I know this is hard for all of you. I wish it could be easier.
Helpful Answer (0)
Report

Just to clarify, mother did have moderate dementia before all this started 4 weeks ago. She is just so much worse I can hardly believe it. She will be transitioning to a locked memory care unit next week since she is potentially a wander risk at this point.
Helpful Answer (0)
Report

I agree with Pam. Your MIL was hit with a quadruple whammy -- the UTI, hospitalization, Cipro, then the transfer to rehab. That is enough to cause confusion in elders that don't have dementia and would probably be worse when they do. I hope she gets better as the infection clears and she settles back in to normal life.
Helpful Answer (0)
Report

Yes, the antibiotics can do this, so can painkillers. You may see some improvement as her body recovers over the next few weeks. Ask her MD if a shot of B vitamins would help.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.